Kansas, 2004

Flash Flood in Kansas, April 24, 2004

April 24, 2004 · NWS SGF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 24, 1:50 AM CST, 10 minutes earlier.

Area forecast discussion, Apr 24, 1:50 AM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 AM CDT SAT APR 24 2004

...HEAVY RAIN AND POTENTIAL OF SEVERE STORMS TO CONTINUE TODAY...

.DISCUSSION...
WIDESPREAD SHOWERS AND THUNDERSTORMS CONTINUED ACROSS THE OZARKS
REGION EARLY SATURDAY IN A WARM AIR ADVECTION REGIME AHEAD OF A DEEP
UPPER LEVEL SYSTEM OVER COLORADO. AT THE SURFACE...LOW PRESSURE WAS
DEVELOPING IN THE RED RIVER REGION WITH A WARM FRONT EXTENDING EAST
ACROSS CENTRAL ARKANSAS. STRONG DEEP LAYERED MOISTURE CONVERGENCE
AND PRECIPITABLE WATER VALUES NEAR 1.25 INCHES HAS SUPPORTED HEAVY
RAINFALL.  RAINFALL TOTALS HAVE CONTINUED TO ADD UP ACROSS FAR
SOUTHERN MISSOURI WHERE THE POTENTIAL OF SIGNIFICANT FLASH FLOODING
IS INCREASING.

WATER VAPOR IMAGERY AND RUC DATA ANALYSIS SHOWS TWO DISTINCT
SHORTWAVES PIN-WHEELING AROUND THE COLORADO UPPER LOW. THE FIRST
WAS LIFTING NORTHEAST ACROSS WESTERN KANSAS AND THE OTHER WAS
SWINGING THE DESERT SOUTHWEST. LARGE SCALE ASCENT AND DEEP MOISTURE
PLUME WILL SUPPORT WIDESPREAD CONVECTION THROUGH TODAY.  THE
QUESTION CENTERS ON THE SEVERE WEATHER THREAT WHICH WILL BE HIGHLY
CONDITIONAL ON CLOUD COVER AND RESULTANT INSTABILITY.

MODELS DIFFER TO SOME EXTENT ON THE EVOLUTION OF THE SURFACE LOW
TODAY WITH THE ETA MODEL MORE AGGRESSIVE IN LIFTING THE LOW NORTH
NORTHEAST INTO SOUTHEAST KANSAS THIS AFTERNOON AND THE ASSOCIATED
WARM FRONT INTO SOUTHERN MISSOURI. THE UPPER PATTERN WOULD SUPPORT
THE LOW LIFTING NORTH BUT THIS MAY BE AUGMENTED BY MESOSCALE
BOUNDARIES. I WILL LEAN TOWARD THE GFS WHICH SUGGEST MORE OF AN
INVERTED TROUGH.

THE ONGOING CONVECTION AND CLOUD COVER WILL LIKELY LIMIT INSTABILITY
BUT THIS WILL BE OFFSET TO SOME DEGREE BY STRONG SYNOPTIC SCALE LIFT
AND FAVORABLE WIND FIELDS. MESOSCALE FEATURES AND EVOLUTION OF THE
SURFACE LOW WILL HAVE TO MONITORED CLOSELY TODAY.  IF THE WARM FRONT
LIFTS INTO THE AREA AND ANY CLEARING DEVELOPS THEN SEVERE WEATHER
POTENTIAL WOULD INCREASE SIGNIFICANTLY. IN ANY EVENT...HEAVY
RAINFALL AND FLOODING WILL CONTINUE TO BE A THREAT ACROSS SOUTHERN
MISSOURI AND FAR SOUTHEAST KANSAS. I MAY EXPAND THE FLOOD WATCH
BASED ON LATEST ON RADAR TRENDS.

CONVECTION WILL GRADUALLY END FROM THE WEST TONIGHT AS THE UPPER LOW
LIFTS NORTHEAST TOWARD THE UPPER MIDWEST AND A COLD FRONT PUSHES
INTO THE REGION. MORE TRANQUIL WEATHER WILL SETTLE INTO THE OZARKS
REGION SUNDAY INTO EARLY NEXT WEEK AS A MORE AMPLIFIED UPPER PATTERN
AND NORTHWEST FLOW ALOFT FOLLOWS THE PASSAGE OF THIS SYSTEM.

&&

.AVIATION...
MVFR TO OCCASIONAL IFR CEILINGS WILL PREVAIL TODAY. WIDESPREAD
CONVECTION WILL CONTINUE WITH VISIBILITIES OCCASIONALLY LOWERED TO
BETWEEN 3 AND 5 MILES IN HEAVY RAIN.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...FLOOD WATCH FOR WESTERN TIER OF MO COUNTIES AND FOR SOUTHERN
MO COUNTIES ROUGHLY ALONG AND SOUTH OF HIGHWAY 60 THROUGH SUN 6 AM.
.KS...FLOOD WATCH FOR EXTREME SOUTHEAST THROUGH 6 AM SUNDAY.

FOSTER
Hazardous weather outlook, Apr 23, 7:10 PM CST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
810 PM CDT FRI APR 23 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
810 PM CDT FRI APR 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...OVERNIGHT.

  WEATHER HAZARDS EXPECTED:

  HEAVY RAINFALL AND POTENTIAL SIGNIFICANT FLOODING.

  THUNDERSTORMS...SOME MAY CONTAIN:
    HAIL TO THE SIZE OF QUARTERS.
    TORRENTIAL RAINFALL.
    AND ISOLATED WIND GUSTS UP TO 60 MPH.

  AREAS AFFECTED AND TIMING:

  HEAVY RAINFALL IS POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA
  OVERNIGHT...WITH THE GREATEST THREAT OF FLOODING ACROSS SOUTHERN
  AND WESTERN PORTIONS OF THE OUTLOOK AREA.

  SEVERE THUNDERSTORMS WITH LARGE HAIL ARE POSSIBLE GENERALLY SOUTH
  AND WEST OF A NEVADA MISSOURI TO WEST PLAINS MISSOURI
  LINE...INCLUDING EXTREME SOUTHEAST KANSAS THROUGH THE REST OF THE
  OVERNIGHT HOURS.

  DISCUSSION:

  SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE OVERNIGHT HOURS.
  THUNDERSTORMS WILL PRODUCE VERY HEAVY RAINFALL...POSSIBLY AT THE
  RATE OF AN INCH OR MORE PER HOUR LEADING TO FLOODING PROBLEMS. IN
  ADDITION...SOME OF THE THUNDERSTORMS WILL PRODUCE LARGE HAIL AND
  FREQUENT CLOUD TO GROUND LIGHTING. THE AIRMASS NEAR THE SURFACE IS
  RELATIVELY COOL SO WHILE AN ISOLATED DAMAGING WIND GUST CAN NOT BE
  RULED OUT...THE PRIMARY THREAT SHOULD BE HAIL. NO TORNADOES ARE
  EXPECTED OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  SURFACE LOW PRESSURE IS EXPECTED TO DEEPEN OVER CENTRAL TEXAS
  LATER TODAY AND MOVE NORTH INTO EASTERN KANSAS BY MIDDAY SATURDAY.
  WARM AND MOIST AIR WILL CONTINUE TO SPREAD NORTHWARD INTO THE AREA
  SATURDAY. SEVERE STORMS WILL BE POSSIBLE. THE SEVERE WEATHER
  CHANCES WILL BE DEPENDENT ON THE AMOUNT OF INSTABILITY THAT CAN
  OCCUR DURING THE DAY. EVEN IF MODEST INSTABILITY CAN
  OCCUR...FORECAST WIND PROFILES INDICATE THAT SUPERCELL
  THUNDERSTORMS WILL BE POSSIBLE WITH STRONG WINDS AND LARGE HAIL
  BEING THE MAIN THREATS.

  THE ADDTIONAL RAINFALL SATURDAY AND SATURDAY NIGHT WILL AGGRAVATE
  AN ALREADY SERIOUS FLOODING THREAT...ESPECIALLY OVER EXTREME
  SOUTHERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

  SPOTTERS WILL CONTINUE TO BE NEEDED THROUGH THE EVENING AND INTO
  THE EARLY MORNING HOURS WEST OF A BRANSON TO BOLIVAR LINE. IN
  ADDITION...LAW ENFORCEMENT...OBSERVERS...AND SPOTTERS ARE
  ENCOURAGED TO RELAY REPORTS OF FLOODING AND HEAVY RAINFALL TO THE
  NATIONAL WEATHER SERVICE IN SPRINGFIELD.

IZZI

In the hours before

Local storm report, Apr 23, 9:00 PM CST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1000 PM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     SCAMMON                 37.28N 94.82W
04/23/2004  60 MPH           CHEROKEE           KS   FIRE DEPT/RESCUE

            REPORTED BY FIRE DEPT/RESCUE.

MMT
Local storm report, Apr 23, 9:33 PM CST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1033 PM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1025 PM     TSTM WND GST     ASBURY                  37.28N 94.62W
04/23/2004  60 MPH           JASPER             MO   PUBLIC

            REPORTED BY PUBLIC

GAEDE
Local storm report, Apr 23, 10:36 PM CST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1136 PM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1120 PM     HAIL             4 W LOCKWOOD            37.38N 94.04W
04/23/2004  1.00 INCH        DADE               MO   LAW ENFORCEMENT

1120 PM     HAIL             GOLDEN CITY             37.40N 94.10W
04/23/2004  1.00 INCH        BARTON             MO   PUBLIC

            REPORTED BY PUBLIC

GAEDE
Local storm report, Apr 24, 12:22 AM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0122 AM CDT SAT APR 24 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND DMG     MORRISVILLE             37.48N 93.43W
04/24/2004                   POLK               MO   FIRE DEPT/RESCUE

            TREE FELL ONTO HOUSE. STRUCTURAL DAMAGE.

bookbinder
Special weather statement, Apr 24, 1:03 AM CST, 57 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
203 AM CDT SAT APR 24 2004

KSZ097-101-MOZ077-088>090-093>095-101>104-240732-
BARRY-BARTON-CHEROKEE-CHRISTIAN-CRAWFORD-DADE-GREENE-JASPER-LAWRENCE-
MCDONALD-NEWTON-STONE-TANEY-
INCLUDING THE CITIES OF...BRANSON...JOPLIN...MONETT...MOUNT VERNON...
NEOSHO...OZARK...PITTSBURG AND SPRINGFIELD.
203 AM CDT SAT APR 24 2004

SEVERE THUNDERSTORM WATCH NUMBER 114 HAS BEEN CANCELLED. THE
POTENTIAL FOR WIDESPREAD SEVERE WEATHER HAS ENDED ACROSS THE AREA.
HOWEVER THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL CONTINUE.

FOSTER
Local storm report, Apr 24, 1:20 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME OF REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0220 AM CDT SAT APR 24 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1225 AM     TSTM WND DMG     MORRISVILLE             37.48N 93.43W
04/24/2004                   POLK               MO   FIRE DEPT/RESCUE

            TREE FELL ONTO HOUSE. STRUCTURAL DAMAGE. REPORTED BY
            FIRE DEPT/RESCUE.

BOOKBINDER

The radar

The Tulsa radar (KINX), 128 km away, was scanning. The volume nearest the first event began at 07:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cherokee

When
April 24, 2:00 AM CST to 4:00 AM CST
Where
Cherokee County, Columbus
Reported by
LAW ENFORCEMENT
Coordinates
37.169, -94.846 (the zone’s center; the record gives no point)

Several roads and low water crossings were inundated with flash flood waters.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391692.